×

zbMATH — the first resource for mathematics

Some generalizations of the Weil representations of the symplectic and unitary groups. (English) Zbl 0877.20030
The authors give several characterizations of irreducible Weil representations of the symplectic groups \(\text{Sp}_{2n}(q)\) (\(q\) odd) and the special unitary groups \(\text{SU}_n(q)\). The main goal is to complete the classification of complex irreducible representations of classical groups such that the number of distinct eigenvalues of a certain element of order \(p\) is less than \(p\). To this end the authors first develop some machinery that enables to proceed by induction on the rank of the group in question. This machinery includes characterizing the Weil representations in terms of the irreducible constituents of their restriction to related classical subgroups of smaller rank. It is proved that a nontrivial irreducible representation \(\Theta\) of \(\text{Sp}_{2n}(q)\) with \(q\) odd, \(n>1\) (resp. \(\text{SU}_n(q)\) with \(n>2\)) is a Weil representation whenever all the irreducible constituents of the restriction \(\Theta|Sp_{2n-2}(q)\) (resp. \(\text{SU}_{n-1}(q)\)) are either trivial or Weil representations of \(\text{Sp}_{2n-2}(q)\) (resp. \(\text{SU}_{n-1}(q)\)). Next the authors characterize the Weil representations of the groups above in terms of the degree of the minimal polynomial of certain group elements in certain representations.

MSC:
20G05 Representation theory for linear algebraic groups
20G40 Linear algebraic groups over finite fields
PDF BibTeX Cite
Full Text: DOI
References:
[1] Bolt, B.; Room, T.G.; Wall, G.E., On the Clifford collineation, transform and similarity groups, I, J. austral. math. soc., 2, 60-79, (1962) · Zbl 0097.01702
[2] Conway, J.H.; Curtis, R.T.; Norton, S.P.; Parker, R.A.; Wilson, R.A., An ATLAS of finite groups, (1985), Clarendon Oxford · Zbl 0568.20001
[3] Curtis, C.; Reiner, I., Representation theory of finite groups and associative algebras, Pure and applied math, 11, (1962), Interscience New York
[4] L. DiMartino, A. E. Zalesskii, Minimal polynomials of certainp
[5] Dornhoff, L., Group representation theory, (1971), Dekker New York · Zbl 0227.20002
[6] Dummigan, N., The determinants of certain mordell – weil lattices, Amer. J. math., 117, 1409-1429, (1995) · Zbl 0914.11033
[7] N. Dummigan, Mordell-Weil lattices and Shafarevich-Tate groups · Zbl 1229.11078
[8] Dummigan, N., Symplectic group lattices as mordell – weil sublattices, J. number theory, 61, 365-387, (1996) · Zbl 0869.11057
[9] N. Dummigan, Algebraic cycles and even unimodular lattices · Zbl 0926.11044
[10] Gérardin, P., Weil reprsentations associated to finite fields, J. algebra, 46, 54-101, (1977) · Zbl 0359.20008
[11] Gow, R., Even unimodular lattices associated with the Weil representation of the finite symplectic group, J. algebra, 122, 510-519, (1989) · Zbl 0679.20039
[12] R. Gow, The Weil representation of the finite unitary group and its restriction to the symplectic group · Zbl 0679.20039
[13] Gross, B.H., Group representations and lattices, J. amer. math. soc., 3, 929-960, (1990) · Zbl 0745.11035
[14] Howe, R.E., On the characters of Weil’s representations, Trans. amer. math. soc., 177, 287-298, (1973) · Zbl 0263.22014
[15] Isaacs, I.M., Character theory of finite groups, (1976), Academic Press New York · Zbl 0337.20005
[16] Kleidman, P.B.; Liebeck, M.W., The subgroup structure of the finite classical groups, London math. soc. lecture note ser., 129, (1990), Cambridge Univ. Press
[17] Nozawa, S., On the characters of the finite general unitary groupUq2, J. fac. sci. univ. Tokyo sect. IA math., 19, 257-295, (1972)
[18] Nozawa, S., Characters of the finite general unitary groupUq2, J. fac. sci. univ. Tokyo sect. IA math., 23, 23-74, (1976) · Zbl 0332.20014
[19] R. Scharlau, Pham, Huu, Tiep, Symplectic groups, symplectic spreads, codes, and unimodular lattices, J. Algebra · Zbl 0887.20004
[20] R. Scharlau, Pham, Huu, Tiep, Symplectic group lattices, Trans. Amer. Math. Soc. · Zbl 0941.20003
[21] Seitz, G.M., Some representations of classical groups, J. London math. soc. (2), 10, 115-120, (1975) · Zbl 0333.20039
[22] Srinivasan, B., The characters of the finite symplectic groupspq, Trans. amer. math. soc., 131, 488-525, (1968) · Zbl 0213.30401
[23] Thoma, E., Die einschränkung der charaktere vonGLnqglnq, Math. Z., 119, 321-338, (1971) · Zbl 0205.32602
[24] Tiep, Pham Huu, Globally irreducible representations of finite groups and integral lattices, Geom. dedicata, 64, 85-123, (1997) · Zbl 0867.20005
[25] Tiep, Pham Huu, Weil representations as globally irreducible representations, Math. nachr., 184, 313-327, (1997) · Zbl 0870.20007
[26] Tiep, Pham Huu; Zalesskii, A.E., Minimal characters of the finite classical groups, Comm. algebra, 24, 2093-2167, (1996) · Zbl 0901.20031
[27] Ward, H.N., Representations of symplectic groups, J. algebra, 20, 182-195, (1972) · Zbl 0239.20013
[28] Weil, A., Sur certains groupes d’opérateurs unitaires, Acta math., 111, 143-211, (1964) · Zbl 0203.03305
[29] Zalesskii, A.E., The normalizer of the extraspecial linear group, Vestsı̄ akad. navuk belarusı̄ ser. Fı̄z. mat. navuk, 6, 11-16, (1995)
[30] Zalesskii, A.E., Spectra of elements of orderpp, Vestsı̄ akad. navuk belarusı̄ ser. Fı̄z. mat. navuk, 6, 20-25, (1986)
[31] Zalesskii, A.E., Eigenvalues of matrices of complex representations of finite groups of Lie type, Lecture notes in math., 1352, (1988), Springer-Verlag Berlin/New York, p. 206-218
[32] Zalesskii, A.E., A fragment of the decomposition matrix of the special unitary group over a finite field, Math. USSR-izvestiya, 36, 23-39, (1991) · Zbl 0760.20013
[33] A. E. Zalesskii, Minimal polynomials and eigenvalues ofpp, J. London Math. Soc. (2)
[34] Zalesskii, A.E.; Suprunenko, I.D., Representations of dimensions (p^{n}±1)/2 of the symplectic group of degree 2n over a field of characteristicp, Vestsı̄ akad. navuk belarusı̄ SSR, ser. Fı̄z. mat. navuk, 6, 9-15, (1987) · Zbl 0708.20011
[35] Zelevinsky, A.V., Representations of finite classical groups. A Hopf algebra approach, Lecture notes in math., 869, (1981), Springer-Verlag Berlin/New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.